Alert archive / Puerto Rico / Flash Flood Warnings in 2020

Flash Flood Warning 11, NWS JSJ

July 30, 2020

NWS JSJ issued this flash flood warning at Jul 30, 2020, 6:19 AM CDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 30, 2020, 6:19 AM CDT (11:19 UTC)
Expired
Jul 30, 2020, 12:01 PM CDT
In force
6 hr
Issued by
NWS JSJ
Area
Storm-based polygon
Flood severity
None

The radar

The San Juan radar (TJUA), 11 km from the middle of the area, began a volume at 11:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The text

As transmitted.

134 
WGCA52 TJSJ 301119
FFWSJU
PRC109-301415-
/O.NEW.TJSJ.FF.W.0011.200730T1119Z-200730T1415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Juan PR
719 AM AST Thu Jul 30 2020

The National Weather Service in San Juan has issued a

* Flash Flood Warning for...
  Patillas Municipality in Puerto Rico...

* Until 1015 AM AST

* At 717 AM AST, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Up to four inches of radar-
  estimated rain have already fallen. Flash flooding is ongoing or 
  expected to begin shortly.

  HAZARD...Flash flooding caused by Tropical Storm Isaias. 

  SOURCE...Radar indicated. 

  IMPACT...Flooding of small creeks and streams, urban areas, 
           highways, streets and underpasses as well as other 
           drainage and low lying areas. 

Excessive rainfall over the warned area will cause mudslides near 
steep terrain. Mudslides can consist of rock, mud, vegetation and 
other loose materials.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 1798 6600 1798 6602 1801 6605 1804 6605
      1803 6608 1806 6609 1809 6606 1810 6606
      1811 6605 1810 6602 1807 6601 1806 6599
      1803 6597 1803 6596 1800 6595 1798 6591
      1797 6598

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL...1-2 INCHES IN 1 HOUR

$$

ICP/CAM
2 follow-up statements
658 
WGCA52 TJSJ 301401
FFWSJU
PRC109-301715-
/O.EXT.TJSJ.FF.W.0011.000000T0000Z-200730T1715Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Juan PR
1001 AM AST Thu Jul 30 2020

The National Weather Service in San Juan has extended the

* Flash Flood Warning for...
  Patillas Municipality in Puerto Rico...

* Until 115 PM AST

* At 959 AM AST, Doppler radar indicated additional moderate to 
  heavy rains approaching the warned area. Three to six inches of 
  rain have already fallen. Flash flooding is already occurring or 
  will begin shortly.

  HAZARD...Flash flooding caused by thunderstorms. 

  SOURCE...Radar indicated. 

  IMPACT...Flooding of small creeks and streams, urban areas, 
           highways, streets and underpasses as well as other 
           drainage and low lying areas. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 1798 6600 1798 6602 1801 6605 1804 6605
      1803 6608 1806 6609 1809 6606 1810 6606
      1811 6605 1810 6602 1807 6601 1806 6599
      1803 6597 1803 6596 1800 6595 1798 6591
      1797 6598

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL...1-2 INCHES IN 3 HOUR

$$

CAM
177 
WGCA72 TJSJ 301701
FFSSJU

Flash Flood Statement
National Weather Service San Juan PR
101 PM AST Thu Jul 30 2020

PRC109-301710-
/O.CAN.TJSJ.FF.W.0011.000000T0000Z-200730T1715Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Patillas PR-
101 PM AST Thu Jul 30 2020

...THE FLASH FLOOD WARNING FOR PATILLAS MUNICIPALITY IS CANCELLED...

The heavy rain has ended. Flood waters have receded. Flooding is no
longer expected to pose a threat. Please continue to heed any
remaining road closures.

LAT...LON 1798 6600 1798 6602 1801 6605 1804 6605
      1803 6608 1806 6609 1809 6606 1810 6606
      1811 6605 1810 6602 1807 6601 1806 6599
      1803 6597 1803 6596 1800 6595 1798 6591
      1797 6598

$$

CAM

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS JSJ wrote its last area forecast discussion before this flash flood warning went out at Jul 30, 2:55 AM CDT, 3 hours 24 minutes earlier.

Area forecast discussion, Jul 30, 2:55 AM CDT, 3 hours 24 minutes before
Area Forecast Discussion
National Weather Service San Juan PR
355 AM AST Thu Jul 30 2020

.SYNOPSIS...Tropical Storm Isaias will continue west northwest and
is expected to be north of Hispaniola by this afternoon. A minor
tropical wave will move through the area on Saturday followed by
another weak disturbance on Sunday night. East southeast flow will
then bring warmer than normal temperatures to the northeast coast
with patches moisture spawning showers and afternoon thunderstorms
for the remainder of next week.

&&

.SHORT TERM...Today through Saturday...

Rainbands with heavy rain associated with Tropical Storm Isaias
will continue to affect most of Puerto Rico through the morning
hours, with the heaviest accumulations expected across the
southern and eastern half of Puerto Rico. These rainbands will be
capable of producing winds gusts as high as 50 mph. In addition,
the most persistent rainbands will also be capable of producing areas
of flooding. Across the USVI, occasional rainbands will also be
possible through the morning hours, however, the activity should
not be as widespread there as it will be across Puerto Rico. By
this afternoon into this evening, as Isaias continues to move
away, rainfall activity will gradually diminish across the area.

Much more tranquil weather conditions are expected on Friday as much
drier air moves over the area. Therefore, shower activity is
expected to be limited. Winds will also be lighter. Afternoon
convection cannot be ruled out across northwest Puerto Rico due to
local and diurnal effects.

A band of low-level moisture will move over the area on Saturday.
This will result in some passing showers over eastern PR and the
USVI during the morning hours followed by the development of
afternoon convection across western PR. However, the mid to upper-
levels will be dominated by a ridge, therefore, any afternoon
convection that develops is not expected to be intense.

.LONG TERM...Sunday through Saturday...
The TUTT low that digs down into the Atlantic northeast of Puerto
Rico moves west, but stays north of the forecast area in the
latest run. After it passes on Sunday, high pressure moves into
the area Monday and Tuesday. Another TUTT develops in the western
tropical Atlantic and sweeps through the Caribbean sea adjoining
Puerto Rico late Wednesday and Thursday followed by weak high
pressure on Saturday.

The tropical wave that follows Isaias, will be exiting the area
by early Sunday morning, but will be followed closely by a
disturbance presently near 40 degrees west longitude. It is
expected to brush by the area Sunday night. East southeast to
southeast flow follows this disturbance Monday and Tuesday with
precipitable water values from 1.8 to 2.2 inches. After Tuesday
patches of good moisture move through surrounded by slightly below
normal moisture. These east to southeast winds will also bring
warmer than normal temperatures to the Greater San Juan and
Bayamon metropolitan areas

Sunday through Wednesday 500 mb temperatures range from minus 5 to
minus 6.5 providing the back drop for modest thunderstorms to
develop in the patchy moisture. Some warming occurs Wednesday and
Thursday, but 500 mb temperatures return to even lower values
afterwards. These thunderstorms will be mainly in western and
interior Puerto Rico during the afternoons. Isolated nocturnal
thunderstorms are also possible over the local waters.

&&

.AVIATION...SHRA/TSRA activity and BKN/OVC ceilings with areas of MVFR
conds and mtn obscurations will continue across all terminals
through at least 30/18z due to rainbands associated with Tropical
Storm Isaias with improvements expected across the Leeward Islands
and USVI terminals afterwards and across PR terminals after
30/22z. Winds will be from the ESE- SE between 15 and 25 kts with
peak gusts as high 45 kts in the rainbands.

&&

.MARINE...Tropical Storm Isaias has strong winds that extend well
away from its center and these winds have generated seas of 22-23
feet at Buoy 41043 just north of our outer Atlantic waters winds
and seas will begin to improve as TS Isaias move west northwest
and away from the local area this morning. Small craft advisory
conditions are expected to end early Saturday morning. The second
of the next several waves to pass through the area may bring
sufficient winds to bring a brief episode of 7 foot seas to our
northern local outer Atlantic waters on Sunday night.

&&

.HYDROLOGY...Several rain bands from TS Isaias have entered
southern Puerto Rico. Since these have been fairly fast moving,
accumulations have generally not yet brought anything more than
ponding in poorly drained areas and as of 4 AM AST were less than
one inch. At this time river and streams have been able to handle
the run-off without rising above normal flows. Nevertheless,
additional rainfall will likely cause some rivers to approach
bankfull in southeast and central Puerto Rico this morning.

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  87  78  91  79 / 100  70  20  30
STT  87  82  89  79 /  90  60  20  40

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...Tropical Storm Warning for Central Interior-Culebra-Eastern
     Interior-Mayaguez and Vicinity-North Central-Northeast-
     Northwest-Ponce and Vicinity-San Juan and Vicinity-
     Southeast-Southwest-Vieques-Western Interior.

     High Rip Current Risk through Friday afternoon for Central
     Interior-Culebra-Mayaguez and Vicinity-North Central-
     Northeast-Northwest-Ponce and Vicinity-San Juan and
     Vicinity-Southeast-Southwest-Vieques-Western Interior.

     Flash Flood Watch through Friday morning for Central Interior-
     Culebra-Eastern Interior-Mayaguez and Vicinity-North
     Central-Northeast-Northwest-Ponce and Vicinity-San Juan and
     Vicinity-Southeast-Southwest-Vieques-Western Interior.

     Coastal Flood Advisory until 6 PM AST this evening for Central
     Interior-Culebra-Mayaguez and Vicinity-North Central-
     Northeast-Northwest-Ponce and Vicinity-San Juan and
     Vicinity-Southeast-Southwest-Vieques-Western Interior.

     High Surf Advisory until 6 PM AST this evening for Central
     Interior-Culebra-Mayaguez and Vicinity-North Central-
     Northeast-Northwest-Ponce and Vicinity-San Juan and
     Vicinity-Southeast-Southwest-Vieques-Western Interior.

VI...Tropical Storm Warning for St Croix-St.Thomas...St. John...and
     Adjacent Islands.

     Flash Flood Watch through Friday morning for St Croix-
     St.Thomas...St. John...and Adjacent Islands.

     Coastal Flood Advisory until 6 PM AST this evening for St Croix-
     St.Thomas...St. John...and Adjacent Islands.

     High Surf Advisory until 6 PM AST this evening for St Croix-
     St.Thomas...St. John...and Adjacent Islands.

     High Rip Current Risk through late tonight for St Croix-
     St.Thomas...St. John...and Adjacent Islands.

AM...Tropical Storm Warning for Caribbean Waters of Puerto Rico from
     10 NM to 17N-Anegada Passage Southward to 17N-Atlantic
     Waters of Puerto Rico and USVI from 10 NM to 19.5N-Coastal
     Waters of Northern Puerto Rico out 10 NM-Coastal Waters of
     Northern USVI and Culebra out 10 NM-Coastal Waters of
     Northwestern Puerto Rico out 10 NM-Coastal Waters of
     Southern Puerto Rico out 10 NM-Coastal Waters of Southern
     USVI Vieques and Eastern Puerto Rico out 10 NM-Coastal
     Waters of Southwestern Puerto Rico out 10 NM-Mona Passage
     Southward to 17N.

&&

SHORT TERM...GL/CAM
LONG TERM....WS/MB
PUBLIC DESK...FRG/LIS
Hazardous weather outlook, Jul 29, 8:17 AM CDT, 22 hours 2 minutes before
Perspectivas sobre Condiciones Peligrosas del Tiempo
Servicio Nacional de Meteorologia San Juan PR
913 AM AST miercoles 29 de julio de 2020

AMZ710>745-PRZ001>013-301315-
San Juan y Vecindad-Noreste-Sureste-Este Interior-Norte Central-
Interior Central-Ponce y Vecindad-Noroeste-Oeste Interior-Mayaguez y
Vecindad-Suroeste-Culebra-Vieques-Aguas cercanas y mar afuera del
Atlantico y Caribe-
913 AM AST miercoles 29 de julio de 2020

Esta perspectiva sobre las condiciones peligrosas del tiempo es para
Puerto Rico y las aguas costeras del Atlantico.

Un Aviso de Tormenta Tropical esta en efecto para Puerto Rico. Favor
de referirse al Comunicado Local sobre el Potencial Ciclon Tropical
Nueve (HLSSPN), el Mensaje sobre Peligros Costeros (CFWSJU) y la
Vigilancia de Inundaciones Repentinas (FFASJU) para informacion
adicional.

AMZ715-725-VIZ001-002-301315-
San Tomas, San John y Islas Adyacentes-Santa Cruz-Aguas cercanas del
Atlantico y aguas costeras adyacentes del Caribe-
913 AM AST miercoles 29 de julio de 2020

Esta perspectiva sobre las condiciones peligrosas del tiempo es para
Islas Virgenes Estadounidenses y las aguas costeras adyacentes.

.Dia Uno...Hoy y esta noche

Un Aviso de Tormenta Tropical esta en efecto para Islas Virgenes
Estadounidenses. Favor de referirse al Comunicado Local sobre el
Potencial Ciclon Tropical Nueve (HLSSPN), el Mensaje sobre Peligros
Costeros (CFWSJU) y la Vigilancia de Inundaciones Repentinas
(FFASJU) para informacion adicional.

In the hours before

Local storm report, Jul 30, 2:30 AM CDT, 3 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN JUAN PR
330 AM AST THU JUL 30 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 AM     TSTM WND DMG     ARROYO                  17.97N 66.06W
07/30/2020                   ARROYO             PR   PUBLIC

            A SOCIAL MEDIA POST INDICATED THAT A TREE FELL DOWN ON
            CRR. 3 FROM ARROYO TO PATILLAS, PR. POLICE OFFICER FROM
            ARROYO CONFIRMED EMERGENCY MANEGERS WENT TO THE AREA, BUT
            DUE TO HEAVY RAINS THEY HAVENT BEEN ABLE TO REMOVE THE
            TREE FROM THE ROAD.

&&

FRAMOS
Local storm report, Jul 30, 3:00 AM CDT, 3 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN JUAN PR
400 AM AST THU JUL 30 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0347 AM     TSTM WND DMG     PONCE                   17.99N 66.61W
07/30/2020                   PONCE              PR   NWS EMPLOYEE

            NWS EMPLOYEE REPORTED A TREE THAT FELL DOWN ACROSS A ROAD
            IN SECTOR PORTUGESE IN PONCE.

&&

FRAMOS

The office that day

Everything else NWS JSJ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 30, 1:23 AM CDTSpecial Marine WarningJSJ52 min
Jul 30, 1:39 AM CDTSevere Thunderstorm WarningJSJ51 min
Jul 30, 2:29 AM CDTSevere Thunderstorm WarningJSJ91 min
Jul 30, 2:39 AM CDTSpecial Marine WarningJSJ21 min
Jul 30, 2:47 AM CDTSevere Thunderstorm WarningJSJ73 min
Jul 30, 2:55 AM CDTSpecial Marine WarningJSJ65 min
Jul 30, 4:04 AM CDTSpecial Marine WarningJSJ86 min
Jul 30, 4:18 AM CDTFlash Flood WarningJSJ11 hr
Jul 30, 4:41 AM CDTFlash Flood WarningJSJ7 hr
Jul 30, 4:46 AM CDTFlash Flood WarningJSJ3 hr
Jul 30, 5:37 AM CDTSpecial Marine WarningJSJ113 min
Jul 30, 5:57 AM CDTFlash Flood WarningJSJ3 hr
Jul 30, 7:22 AM CDTFlash Flood WarningJSJ8 hr
Jul 30, 7:41 AM CDTFlash Flood WarningJSJ3 hr
Jul 30, 8:47 AM CDTFlash Flood Warning Considerable damage threatJSJ6 hr
Jul 30, 8:57 AM CDTFlash Flood WarningJSJ3 hr
Jul 30, 10:40 AM CDTFlash Flood Warning Considerable damage threatJSJ3 hr
Jul 30, 11:35 AM CDTFlash Flood WarningJSJ3 hr
Jul 30, 11:43 AM CDTFlash Flood Warning Considerable damage threatJSJ3 hr
Jul 30, 1:19 PM CDTFlash Flood WarningJSJ3 hr
Jul 30, 1:40 PM CDTAreal Flood WarningJSJ6 hr
Jul 30, 2:01 PM CDTFlash Flood WarningJSJ89 min
Jul 30, 2:17 PM CDTSpecial Marine WarningJSJ88 min
Jul 30, 2:24 PM CDTAreal Flood WarningJSJ6 hr
Jul 30, 2:30 PM CDTAreal Flood WarningJSJ6 hr
Jul 30, 2:44 PM CDTAreal Flood WarningJSJ6 hr
Jul 30, 2:59 PM CDTSmall Craft AdvisoryJSJ28 hr
Jul 30, 3:02 PM CDTFlash Flood WarningJSJ3 hr
Jul 30, 3:17 PM CDTFlash Flood Warning Considerable damage threatJSJ118 min
Jul 30, 3:46 PM CDTSpecial Marine WarningJSJ119 min
Jul 30, 3:52 PM CDTFlash Flood WarningJSJ83 min
Jul 30, 4:15 PM CDTFlash Flood WarningJSJ4 hr
Jul 30, 4:52 PM CDTAreal Flood WarningJSJ6 hr
Jul 30, 5:15 PM CDTFlash Flood Warning Considerable damage threatJSJ60 min
Jul 30, 5:28 PM CDTFlash Flood WarningJSJ92 min
Jul 30, 6:16 PM CDTFlash Flood WarningJSJ119 min
Jul 30, 6:52 PM CDTSpecial Marine WarningJSJ53 min

Nearby

Flash Flood Warnings in Puerto Rico, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.